Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Local geometric properties of real submanifolds in complex space


Authors: M. S. Baouendi, P. Ebenfelt and Linda Preiss Rothschild
Journal: Bull. Amer. Math. Soc. 37 (2000), 309-336
MSC (2000): Primary 32V40, 32V35, 32V25, 32H02, 32V15, 32T15
DOI: https://doi.org/10.1090/S0273-0979-00-00863-6
Published electronically: February 24, 2000
MathSciNet review: 1754643
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We survey some recent results on local geometric properties of real submanifolds of complex space. Our main focus is on the structure and properties of mappings between such submanifolds. We relate these results to the classification of real submanifolds under biholomorphic, algebraic, or formal transformations. Examples and open problems in this context are also mentioned.


References [Enhancements On Off] (What's this?)

  • [A1974] Alexander, H., Holomorphic mappings from the ball and polydisc, Math. Ann. 209 (1974), 249-256. MR 50:5018
  • [BER1996] Baouendi, M. S., Ebenfelt, P., and Rothschild, L. P., Algebraicity of holomorphic mappings between real algebraic sets in $\mathbb{C}^{n}$, Acta Math. 177 (1996), 225-273. MR 99b:32024
  • [BER1997] -, Parametrization of local biholomorphisms of real-analytic hypersurfaces, Asian J. Math. 1 (1997), 1-16. MR 99b:32022
  • [BER1998] -, CR automorphisms of real analytic manifolds in complex space, Comm. Anal. Geom. 6 (1998), 291-315. MR 99i:32024
  • [BER1999a] -, Real submanifolds in complex space and their mappings, Princeton University Press, Princeton Math. Ser. 47, Princeton, NJ, 1999. CMP 99:07
  • [BER1999b] -, Rational dependence of smooth and analytic CR mappings on their jets, Math. Ann. 315 (1999), 205-249.
  • [BER1999c] -, Convergence and finite determination of formal CR mappings, preprint http://xxx.lanl.gov/abs/math.CV/9904085.
  • [BHR1996] Baouendi, M. S., Huang, X., and Rothschild, L. P., [1], Regularity of CR mappings between algebraic hypersurfaces, Invent. Math. 125 (1996), 13-36. MR 97c:32028
  • [BJT1985] Baouendi, M. S., Jacobowitz, H., and Treves, F., On the analyticity of CR mappings, Ann. Math. 122 (1985), 365-400. MR 87f:32044
  • [BRZ1999] Baouendi, M. S., Rothschild, L. P., and Zaitsev, D., Equivalences of real submanifolds in complex space, preprint 2000.
  • [BB1990] Barletta, E. and Bedford, E., Existence of proper mappings from domains in ${C}\sp{2}$, Indiana Univ. Math. J. 39 (1990)), 315-338. MR 92b:32034
  • [BeG1983] Bedford, E. and Gaveau, B., Envelopes of holomorphy of certain 2-spheres, Amer. J. Math. 105 (1983), 975-1009. MR 84k:32016
  • [BK1991] Bedford, E. and Klingenberg, W., On the envelope of holomorphy of a $2$-sphere in ${C}\sp{2}$, J. Amer. Math. Soc. 4 (1991), 623-646. MR 92j:32034
  • [BP1988] Bedford, E. and Pinchuk, S., Domains in ${C}\sp{2}$ with noncompact automorphism groups, Indiana Univ. Math. J. 47 (1998), 199-222. MR 99e:32058
  • [Bell1981] Bell, S., Biholomorphic mappings and the $\bar \partial $-problem, Ann. of Math. 114 (1981), 103-113. MR 82j:32039
  • [BC1982] Bell, S. and Catlin, D., Boundary regularity of holomorphic mappings, Duke Math. J. 49 (1982), 385-396. MR 84b:32037a
  • [Belo1979] Beloshapka, V. K., On the dimension of the group of automorphisms of an analytic hypersurface, (Russian), Izvestia Akad. Nauk SSSR, Ser. Mat. 43 (1979), 243-266, 479; English transl. in Math. USSR Izvestia.
  • [Belo1991] -, Holomorphic transformations of a quadric, (Russian), Mat. Sb. 182 (1991), 203-219. MR 92f:32065
  • [Belo1997] -, The normal form of the germ of a four-dimensional real manifold in ${C}\sp{5}$ at an ${RC}$-singular point in general position, (Russian), Mat. Zametki 61 (1997), 777-779; English transl. in Math. Notes. MR 99f:32012
  • [Bi1965] Bishop, E., Differentiable manifolds in complex Euclidean space, Duke Math. J. 32 (1965), 1-22. MR 34:369
  • [BlG1977] Bloom, T. and Graham, I., On ``type'' conditions for generic real submanifolds of $\mathbb{C}^{n}$, Invent. Math. 40 (1977), 217-243. MR 58:28644
  • [BuG1999] Burns, D. and Gong, X, Singular Levi-flat real analytic hypersurfaces, Amer. J. Math 121 (1999), 23-53. CMP 99:16
  • [BS1976] Burns, D. and Shnider, S., Spherical hypersurfaces in complex manifolds, Invent. Math. 33 (1976), 223-246. MR 54:7875
  • [BS1977] -, Real hypersurfaces in complex manifolds, Proceedings of Symposia in Pure Mathematics XXX, Part 2, Several Complex Variables, Amer. Math. Soc., Providence, RI, 1977, pp. 141-168. MR 56:8896
  • [BSW1978] Burns, D., Shnider, S., and Wells, R. O., Deformations of strictly pseudoconvex domains, Invent. Math. 46 (1978), 237-253. MR 58:1265
  • [CS1997] A. Cap and H. Schichl, Parabolic geometries and canonical Cartan connections, preprint 1997.
  • [Ca1932a] Cartan, E., Sur la géométrie pseudo-conforme des hypersurfaces de deux variables complexes, I, Ann. Math. Pura Appl. 11 (1932), 17-90, (or \OEuvres complètes. Partie II, Centre National de la Recherche Scientifique, Paris, 1984, 1231-1304). MR 85g:01032b
  • [Ca1932b] -, Sur la géométrie pseudo-conforme des hypersurfaces de deux variables complexes, II, Ann. Sc. Norm. Sup. Pisa 1 (1932), 333-354, (or \OEuvres complètes. Partie III, Centre National de la Recherche Scientifique, Paris, 1984, 1217-1238). MR 85g:01032d
  • [CJ1996] Chern, S.-S. and Ji, S., On the Riemann mapping theorem, Ann. of Math. 144 (1996), 421-439. MR 97m:32037
  • [CM1974] Chern, S.-S. and Moser, J. K., Real hypersurfaces in complex manifolds, Acta Math. 133 (1974), 219-271. MR 54:13112; MR 85a:32014
  • [CMS1999] Coupet, B., Meylan, F. and Sukhov, A., Holomorphic maps of algebraic CR manifolds, Internat. Math. Res. Notices (1999), 1-29. CMP 99:07
  • [Co1999] Coffman, A., Formal stability of the CR cross-cap, Pacific J. of Math. (1999) (to appear).
  • [DA1982] D'Angelo, J. P., Real hypersurfaces, orders of contact, and applications, Ann. of Math. 115 (1982), 615-637. MR 84a:32027
  • [DA1993] -, Several complex variables and the geometry of real hypersurfaces, Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1993. MR 94i:32022
  • [DF1978] Diederich, K. and Fornaess, J. E., Pseudoconvex domains with real-analytic boundary, Ann. of Math. 107 (1978), 371-384. MR 57:16696
  • [DF1982] -, Boundary behaviour of proper holomorphic mappings, Invent. Math. 67 (1982), 363-384. MR 85j:32039
  • [DF1988] -, Proper holomorphic mappings between real-analytic pseudoconvex domains in $\mathbb{C}^{n}$, Math. Ann. 282 (1988), 681-700. MR 89m:32045
  • [DP1995] Diederich, K. and Pinchuk, S., Proper holomorphic maps in dimension $2$extend, Indiana Univ. Math. J. 44, 1089-1126. MR 97g:32031
  • [DP1998] -, Reflection principle in higher dimensions, Proceedings of the International Congress of Mathematicians, Vol. II, Berlin, 1998, pp. 703-712. CMP 99:02
  • [DW1980] Diederich, K. and Webster, S., A reflection principle for degenerate hypersurfaces, Duke Math. J. 47 (1980), 835-843. MR 82j:32046
  • [Eb1996] Ebenfelt, P., On the unique continuation problem for CR mappings into non-minimal hypersurfaces, J. Geom. Anal 6 (1996), 385-405. MR 98h:32030
  • [Eb1998a] -, Normal forms and biholomorphic equivalence of real hypersurfaces in $\mathbb{C}^{3}$, Indiana Univ. Math. J. 42 (1998), 311-366. CMP 99:03
  • [Eb1998b] -, New invariant tensors in CR structures and a normal form for real hypersurfaces at a generic Levi degeneracy, J. Differential Geom. 50 (1998), 207-247. CMP 99:11
  • [Eb1999] -, Uniformly Levi degenerate CR manifolds; the 5 dimensional case, http://xxx.lanl.gov/abs/math.CV/9905163, 1999.
  • [Ez1986] Ezhov, V. V., Linearization of the stability group of a class of hypersurfaces, (Russian), Uspekhi Mat. Nauk 41 (1986), 203-204; English transl. in Russian Math. Surveys. MR 87k:32033
  • [Ez1988] -, An example of a real-analytic hypersurface with a nonlinearizable stability group, (Russian), Mat. Zametki 44 (1988), 824-828; English transl. in Math. Notes. MR 90e:32020
  • [EIS1999] Ezhov, V. V., Isaev, A. V. and Schmalz, G., Invariants of elliptic and hyperbolic CR-structures of codimension $2$, Internat. J. Math. 10 (1999), 1-52. CMP 99:10
  • [ES1997] Ezhov, V. V. and Schmalz, G., Normal form and two-dimensional chains of an elliptic CR manifold in $\mathbf{C}\sp{4}$, J. Geom. Anal. 6 (1997), 495-529. MR 98m:32025
  • [ES1999] -, Holomorphic automorphisms of nondegenerate CR quadrics: An explicit description, J. Geom. Anal. (to appear).
  • [Fa1980] Faran, J. J., Segre families and real hypersurfaces, Invent. Math. 60 (1980), 135-172. MR 81i:32018
  • [Fe1974] Fefferman, C., The Bergman kernel and biholomorphic mappings of pseudoconvex domains, Invent. Math. 26 (1974), 1-65. MR 50:2562
  • [Fo1989] Forstneric, F., Extending proper holomorphic mappings of positive codimension, Invent. Math. 95 (1989), 31-62. MR 89j:32033
  • [Fo1992] -, Mappings of quadric Cauchy-Riemann manifolds, Math. Ann. 292 (1992), 163-180. MR 93e:32033
  • [GM1997] Garrity, T. and Mizner, R., The equivalence problem for higher-codimensional CR structures, Pacific J. Math. 177 (1997), 211-235. MR 99b:32007
  • [Go1994] Gong, X., Divergence for the normalization of real analytic glancing hypersurfaces, Comm. Partial Differential Equations 19 (1994), 643-654. MR 95f:58079
  • [GK1982] Greene, R. E. and Krantz, S. G., Deformation of complex structures, estimates for the $\bar \partial $ equation, and stability of the Bergman kernel, Adv. Math. 43 (1982), 1-86. MR 84b:32026
  • [GK1984] -, Stability of the Carathéodory and Kobayashi metrics and applications to biholomorphic mappings, Complex analysis of several variables (Madison, WI, 1982), Proc. Symp. Pure Math., 41, Amer. Math. Soc., Providence, RI, 1984. MR 85k:32043
  • [Gr1985] Gromov, M., Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), 307-347. MR 87j:53053
  • [Ho1990] Hörmander, L., An Introduction to Complex Analysis in Several Variables. Third edition, North-Holland Publishing Co., Amsterdam-New York, 1990. MR 91a:32001
  • [Hu1994] Huang, X., On the mapping problem for algebraic real hypersurfaces in the complex spaces of different dimensions, Ann. Inst. Fourier (Grenoble) 44 (1994), 433-463. MR 95i:32030
  • [Hu1996] -, Schwarz reflection principle in complex spaces of dimension two, Comm. Partial Diff. Eq. 21 (1996), 1781-1828. MR 97m:32043
  • [Hu1998] -, On an $n$-manifold in ${C}\sp{n}$ near an elliptic complex tangent, J. Amer. Math. Soc. 11 (1998), 669-692. MR 98m:32026
  • [HJ1998] Huang, X. and Ji, S., Global holomorphic extension of a local map and a Riemann mapping theorem for algebraic domains, Math. Res. Lett. 5 (1998), 247-260. MR 99d:32013
  • [HK1995] Huang, X. and Krantz, S. G., On a problem of Moser, Duke Math. J. 78 (1995), 213-228. MR 96f:32026
  • [IK1999] Isaev, A. V. and Krantz, S. G., Domains with non-compact automorphism group: A survey, Adv. Math. 146 (1999), 1-38. CMP 2000:01
  • [Ke1912] Kellogg, O. D., Harmonic functions and Green's integral, Trans. Amer. Math. Soc. 13 (1912), 109-132.
  • [KW1982] Kenig, C. E. and Webster, S. M., The local hull of holomorphy of a surface in the space of two complex variables, Invent. Math. 67 (1982), 1-21. MR 84c:32014
  • [KW1984] -, On the hull of holomorphy of an $n$-manifold in ${C}\sp{n}$, Ann. Scuola Norm. Sup. Pisa 11 (1984), 261-280. MR 86d:32019
  • [Ko1972] Kohn, J. J., Boundary behaviour of $\delta$ on weakly pseudo-convex manifolds of dimension two, J. Differential Geom. 6 (1972), 523-542. MR 48:727
  • [Kr1985] Kruzhilin, N. G., Local automorphisms and mappings of smooth strictly pseudoconvex hypersurfaces, (Russian), Izv. Akad. Nauk SSSR Ser. Mat. 49 (1985), 566-591. MR 86j:32046
  • [Kr1991] -, Two-dimensional spheres on the boundaries of pseudoconvex domains in $\mathbb{C}^{2}$, (Russian), Izv. Akad. Nauk SSSR Ser. Mat. 55 (1991), 1194-1237. MR 93e:32017
  • [KL1983] Kruzhilin, N. G. and Loboda A. V., Linearization of local automorphisms of pseudoconvex surfaces, (Russian), Dokl. Akad. Nauk SSSR 271 (1983), 280-282; English transl. in Soviet Math. Dokl. 28 (1983), 70-72. MR 85c:32052
  • [La1999] Lamel, B., Holomorphic maps of real submanifolds in complex spaces of different dimensions, preprint, 1999.
  • [Le1977] Lewy, H., On the boundary behavior of holomorphic mappings, Acad. Naz. Lincei 35 (1977), 1-8.
  • [Lo1981] Loboda, A. V., On local automorphisms of real-analytic hypersurfaces, (Russian), Izvestia Akad. Nauk SSSR, Ser. Mat. 45 (1981), 620-645; English transl. in Math. USSR Izvestia 18 (1982), 537-559. MR 83k:32017
  • [M1985] Moser, J., Analytic surfaces in ${C}\sp{2}$ and their local hull of holomorphy, Ann. Acad. Sci. Fenn. Ser. A I Math. 10 (1985), 397-410. MR 87c:32024
  • [MW1983] Moser, J. and Webster, S. M., Normal forms for real surfaces in ${\mathbb{C}}\sp{2}$ near complex tangents and hyperbolic surface transformations, Acta Math. 150 (1983), 255-296. MR 85c:32034
  • [Pi1975] Pinchuk, S. I., The analytic continuation of holomorphic mappings, (Russian), Mat. Sb. (N.S.), 98 (140), 1975, 416-435; English transl. in. Math. USSR Sbornik 27 (1975), 375-392. MR 52:14371
  • [Pi1977] Pinchuk, S. I., Analytic continuation of mappings along strictly pseudo-convex hypersurfaces, (Russian), Dokl. Akad. Nauk SSSR 236 (1977), 544-547.
  • [Po1907] Poincaré, H., Les fonctions analytiques de deux variables et la représentation conforme, Rend. Circ. Mat. Palermo, II. Ser. 23 (1907), 185-220.
  • [ScS1999] Schmalz, G. and Slovak, J., Geometry of hyperbolic and elliptic CR-manifolds of codimension two, http://xxx.lanl.gov/abs/math.DG/9903046, 1999.
  • [Se1931] Segre, B., Intorno al problem di Poincaré della rappresentazione pseudo-conform, Rend. Acc. Lincei 13 (1931), 676-683.
  • [ShS1996] Sharipov, R. and Sukhov, A., On CR-mappings between algebraic Cauchy-Riemann manifolds and separate algebraicity for holomorphic functions, Trans. Amer. Math. Soc. 348 (1996), 767-780. MR 96g:32019
  • [Sta1991] Stanton, N., A normal form for rigid hypersurfaces in ${C}\sp{2}$, Amer. J. Math. 113 (1991), 877-910. MR 92k:32031
  • [Sta1995] -, Infinitesimal CR automorphisms of rigid hypersurfaces, Amer. J. Math. 117 (1995), 141-167. MR 96a:32036
  • [Sta1996] -, Infinitesimal CR automorphisms, Amer. J. Math. 118 (1996), 209-233. MR 97h:32027
  • [Ste1983] Sternberg, S., Lectures on Differential Geometry, Chelsea Publ. Co., New York, NY, 1983. MR 88f:58001
  • [Su1994] Sukhov, A., On CR mappings of real quadric manifolds, Michigan Math. J. 41 (1994), 143-150. MR 95h:32006
  • [Ta1962] Tanaka, N., On the pseudo-conformal geometry of hypersurfaces of the space of $n$ complex variables, J. Math. Soc. Japan 14 (1962), 397-429. MR 26:3086
  • [Ta1967] -, On generalized graded Lie algebras and geometric structures. I, J. Math. Soc. Japan 19 (1967), 215-254, (erratum 36, p. 1568). MR 36:4470
  • [Tu1988] Tumanov, A. E., Finite-dimensionality of the group of CR automorphisms of a standard CR manifold, and proper holomorphic mappings of Siegel domains, (Russian), Izvestia Akad. Nauk SSSR, Ser. Mat. 52 (1988), 651-659, 672; English transl. in Math. USSR Izvestia.
  • [TH1983] Tumanov, A. E., Henkin, G. M., Local characterization of holomorphic automorphisms of Siegel domains, (Russian), Funktsional. Anal. i Prilozhen. 17 (1983), 285-294; English transl. in Functional Anal. Appl. MR 86a:32063
  • [V1985] Vitushkin, A. G., Holomorphic mappings and the geometry of hypersurfaces, Encyclopaedia of Mathematical Sciences, Vol. 7, Several Complex Variables I, Springer-Verlag, Berlin, 1985, pp. 159-214.
  • [VEK1985] Vitushkin, A. G., Ezhov, V. V., and Kruzhilin, N. G., Continuation of holomorphic mappings along real-analytic hypersurfaces, Current problems in mathematics. Mathematical analysis, algebra, topology, Trudy Mat. Inst. Steklov. 167 (1985), 60-95. MR 87d:32039
  • [We1977] Webster, S. M., On the mapping problem for algebraic real hypersurfaces, Invent. Math. 43 (1977), 53-68. MR 57:431
  • [We1978] -, On the reflection principle in several complex variables, Proc. Amer. Math. Soc. 71 (1978), 26-28. MR 57:16681
  • [Wo1982] Wong. P. P., A construction of normal forms for weakly pseudoconvex CR manifolds in $\mathbb{C}^{2}$, Invent. Math. 69 (1982), 311-329, (Erratum: 71 (1983), p. 241). MR 84e:32020a; MR 84e:32020b
  • [Z1997] Zaitsev, D., Germs of local automorphisms of real-analytic CR structures and analytic dependence on $k$-jets, Math. Research Lett. 4 (1997), 823-842. MR 99a:32007
  • [Z1998] -, Algebraicity of local holomorphisms between real-algebraic submanifolds of complex spaces, preprint 1998.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 32V40, 32V35, 32V25, 32H02, 32V15, 32T15

Retrieve articles in all journals with MSC (2000): 32V40, 32V35, 32V25, 32H02, 32V15, 32T15


Additional Information

M. S. Baouendi
Affiliation: Department of Mathematics, University of California at San Diego, La Jolla, CA 92093
Email: sbaouendi@ucsd.edu

P. Ebenfelt
Affiliation: Department of Mathematics, Royal Institute of Technology, 100 44 Stockholm, Sweden
Email: ebenfelt@math.kth.se

Linda Preiss Rothschild
Affiliation: Department of Mathematics, University of California at San Diego, La Jolla, CA 92093
Email: lrothschild@ucsd.edu

DOI: https://doi.org/10.1090/S0273-0979-00-00863-6
Received by editor(s): July 22, 1999
Received by editor(s) in revised form: October 28, 1999
Published electronically: February 24, 2000
Additional Notes: The first and the third authors are partially supported by National Science Foundation grant DMS 98-01258. The second author is supported by a grant from the Swedish Natural Science Research Council.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society